Almost optimal set covers in finite VC-dimension


We give a deterministic polynomial-time method for finding a set cover in a set system (X, ℛ) of dual VC-dimensiond such that the size of our cover is at most a factor ofO(d log(dc)) from the optimal size,c. For constant VC-dimensional set systems, which are common in computational geometry, our method gives anO(logc) approximation factor. This improves the previous Θ(log⋎X⋎) bound of the greedy method and challenges recent complexity-theoretic lower bounds for set covers (which do not make any assumptions about the VC-dimension). We give several applications of our method to computational geometry, and we show that in some cases, such as those arising in three-dimensional polytope approximation and two-dimensional disk covering, we can quickly findO(c)-sized covers.


  1. 1.

    E. M. Arkin, H. Meijer, J. S. B. Mitchell, D. Rappaport, and S. S. Skiena. Decision trees for geometric models.Proc. 9th Ann. ACM Symp. on Computational Geometry, pp. 369–378, 1993.

  2. 2.

    P. Assouad. Densité et dimension.Ann. Institut Fourier (Grenoble), 3:232–282, 1983.

  3. 3.

    E. Baum, On learning the union of halfspaces.J. Complexity, 6:67–101, 1990.

  4. 4.

    M. Bellare, S. Goldwasser, C. Lund, and A. Russel. Efficient probabilistically checkable proofs and applications to approximation.Proc. 25th Ann. ACM Symp. on Theory of Computing, pp. 294–304, 1993.

  5. 5.

    B. Berger, J. Rompel, and P. W. Shor. Efficient NC algorithms for set cover with applications to learning and geometry.Proc. 30th Ann. IEEE Symp. on Foundations of Computer Science, pp. 54–59, 1989.

  6. 6.

    A. Blum and R. Rivest. Training a 3-node neural network is NP-complete.Proc. 1st Workshop on Computer Learning Theory, pp. 9–18, 1988.

  7. 7.

    A. Blumer, A. Ehrenfeucht, D. Haussler, and M. Warmuth. Classifying learnable geometric concepts with the Vapnik-Chervonenkis dimension.J. Assoc. Comput. Mach., 36:929–965, 1989.

  8. 8.

    H. Brönnimann, Almost optimal polyhedral separators.Proc. 10th Ann. ACM Symp. on Computational Geometry, pp. 393–394, 1994. Accompanying video.

  9. 9.

    H. Brönnimann. An implementation ofmin hitting set heuristics. Manuscript, 1994.

  10. 10.

    H. Brönnimann, B. Chazelle, and J. Matoušek. Product range spaces, sensitive sampling, and derandomization.Proc. 34th Ann. IEEE Symp. on Foundations of Computer Science (FOCS 93), pp. 400–409, 1993

  11. 11.

    B. Chazelle. An optimal convex hull algorithm and new results on cuttings.Discrete Comput. Geom., 10:377–409, 1993.

  12. 12.

    B. Chazelle. Cutting hyperplanes for divide-and-conquer.Discrete Comput. Geom., 9(2):145–158, 1993.

  13. 13.

    B. Chazelle, H. Edelsbrunner, M. Grigni, L. Guibas, and M. Sharir. Improved bounds on weak ∈-nets for convex sets.Proc. 25th Ann. ACM Symp. on Theory of Computing (STOC 93), pp. 495–504, 1993.

  14. 14.

    B. Chazelle and J. Friedman. A deterministic view of random sampling and its use in geometry.Combinatorica, 10(3):229–249, 1990.

  15. 15.

    B. Chazelle and J. Matoušek. On linear-time deterministic algorithms for optimization problems in fixed dimension.Proc. 4th ACM-SLAM Symp. on Discrete Algorithms, pp. 281–290, 1993.

  16. 16.

    B. Chazelle and E. Welzl. Quasi-optimal range searching in spaces of finite VC-dimension.Discrete Comput. Geom., 4:467–489, 1989.

  17. 17.

    V. Chvátal. A greedy heuristic for the set-covering problem.Math. Oper. Res., 4:233–235, 1979.

  18. 18.

    K. L. Clarkson, A Las Vegas algorithm for linear programming when the dimension is small.Proc. 29th Ann. IEEE Symp. on Foundations of Computer Science, pp. 452–456, 1988.

  19. 19.

    K. L. Clarkson. Algorithms for polytope covering and approximation.Proc. 3rd Workshop on Algorithms and Data Structures, pp. 246–252.Lecture Notes in Computer Science, vol. 709. Springer-Verlag, Berlin, 1993.

  20. 20.

    K. L. Clarkson and P. W. Shor. Applications of random sampling in computational geometry, II.Discrete Comput. Geom., 4:387–421, 1989.

  21. 21.

    T. H. Cormen, C. E. Leiserson, and R. L. Rivest.Introduction to Algorithms. MIT Press, Cambridge, MA, 1990.

  22. 22.

    G. Das. Approximation schemes in computational geometry. Ph.D. thesis, University of Wisconsin, 1990.

  23. 23.

    M. R. Garey and D. S. Johnson.Computers and Intractability: A Guide to the Theory of NP-Completeness. Freeman, New York, 1979.

  24. 24.

    M. T. Goodrich. Geometric partitioning made easier, even in parallel.Proc. 9th Ann. ACM Symp. on Computational Geometry. pp. 73–82, 1993.

  25. 25.

    D. Haussler and E. Welzl. Epsilon-nets and simplex range queries.Discrete Comput. Geom., 2:127–151, 1987.

  26. 26.

    D. Hochbaum. Approximation algorithms for the set covering and vertex cover problems.SIAM J. Comput., 11(3):555–556, 1982.

  27. 27.

    D. S. Hochbaum and W. Maas. Approximation schemes for covering and packing problems in image processing and VLSI.J. Assoc. Comput. Mach., 32:130–136, 1985.

  28. 28.

    D. S. Johnson. Approximation algorithms for combinatorial problems.J. Comput. System Sci., 9:256–278, 1974.

  29. 29.

    R. M. Karp, Reducibility among combinatorial problems. In R. E. Miller and J. W. Thatcher, editors,Complexity of Computer Computations, pp. 85–103. Plenum, New York, 1972.

  30. 30.

    J. Komlós, J. Pach, and G. Woeginger. Almost tight bounds for ∈-nets.Discrete Comput. Geom., 7:163–173, 1992.

  31. 31.

    N. Littlestone. Learning quickly when irrelevant attributes abound: a new linear-threshold algorithms.Proc. 28th IEEE Symp. on Foundations of Computer Science, pp. 68–77, 1987.

  32. 32.

    L. Lovász. On the ratio of optimal integral and fractional covers.Discrete Math., 13:383–390, 1975.

  33. 33.

    C. Lund and M. Yannakakis. On the hardness of approximating minimization problems.Proc. 25th Ann. ACM Symp. on Theory of Computing, pp. 286–293, 1993.

  34. 34.

    J. Matoušek. Construction of ∈-nets.Discrete Comput. Geom., 5:427–448, 1990.

  35. 35.

    J. Matoušek. Approximations and optimal geometric divide-and-conquer.Proc. 23rd Ann. ACM Symp. on Theory of Computing, pp. 505–511, 1991. Also to appear inJ. Comput. System Sci.

  36. 36.

    J. Matoušek. Cutting hyperplane arrangements.Discrete Comput. Geom., 6:385–406, 1991.

  37. 37.

    J. Matoušek. Reporting points in halfspaces.Comput. Geom. Theory Appl., 2(3):169–186, 1992.

  38. 38.

    J. Matoušek. Efficient partition trees.Discrete Comput. Geom., 8:315–334, 1992.

  39. 39.

    J. Matoušek. Range searching with efficient hierarchical cuttings.Discrete Comput. Geom., 10(2):157–182, 1993.

  40. 40.

    J. Matoušek, R. Seidel, and E. Welzl. How to net a lot with little: small ∈-nets for disks and halfspaces.Proc. 6th Ann. ACM Symp. on Computational Geometry, pp. 16–22, 1990.

  41. 41.

    J. Matoušek, E. Welzl, and L. Wernisch. Discrepancy and ∈-approximations for bounded VC-dimension.Proc. 32nd Ann. IEEE Symp. on Foundations of Computer Science, pp. 424–430, 1991.

  42. 42.

    J. S. B. Mitchell and S. Suri. Separation and approximation of polyhedral surfaces.Proc. 3rd ACM-SIAM Symp. on Discrete Algorithms, pp. 296–306, 1992.

  43. 43.

    F. P. Preparata and M. I. Shamos,Computational Geometry: an Introduction. Springer-Verlag, New York, 1985.

  44. 44.

    S. Rajagopalan and V. Vazirani, Primal-dual RNC approximation algorithms for (multi)-set (multi)-cover and covering integer programs.Proc. 34th IEEE Ann. Symp. on Foundations of Computer Science, pp. 322–331, 1993.

  45. 45.

    N. Sauer. On the densities of families of sets.J. Combin. Theory, 13:145–147, 1972.

  46. 46.

    R. E. Tarjan.Data Structures and Network Algorithms. Society for Industrial and Applied Mathematics. Philadelphia, PA, 1987.

  47. 47.

    V. N. Vapnik and A. Ya. Červonenkis. On the uniform convergence of relative frequencies of events to their probabilities.Theory Probab. Appl., 16:264–280, 1971.

  48. 48.

    E. Welzl. Partition trees for triangle counting and other range searching problems.Proc. 4th Ann. ACM Symp. on Computational Geometry, pp. 23–33, 1988.

Download references

Author information

Additional information

The first author was supported in part by NSF Grant CCR-90-02352 and Ecole Normale Supérieure. The second author's research was supported by the NSF and DARPA under Grant CCR-8908092, and by the NSF under Grants IRI-9116843 and CCR-9300079.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Brönnimann, H., Goodrich, M.T. Almost optimal set covers in finite VC-dimension. Discrete & Computational Geometry 14, 463–479 (1995).

Download citation


  • Computational Geometry
  • Approximation Factor
  • Weighted Case
  • Greedy Method
  • Boolean Matrix